Muscle Weakness?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

FW
Regular Member


Date Joined May 2007
Total Posts : 482
   Posted 3/14/2011 11:17 PM (GMT -6)   
Just wondering if anyone has experienced muscle loss and weakness from either plaquenil (been taking it for 10 years) or cellcept (been taking it for 20 months).  It seems to be getting worse in the last few weeks and I don't know if it is something I need to call the doctor about or if it can wait until my next check up.  Thank you for your help!

lucysgd
Veteran Member


Date Joined Jun 2008
Total Posts : 675
   Posted 3/15/2011 7:28 AM (GMT -6)   
I don't have an answer for you, but I've been on Plaquenil for 2 years and have recently been dealing with the muscle weakness issue (which infers muscle loss?) Rheumy checked CPK and the result was actually abnormally low - so I'm not sure what that means - since it's a high result that is the red flag for muscle damage. Since you say your muscle loss and weakness has been worsening, I think it might be a good idea to inform your doctor and let him decide how urgent it is. After all - if it does happen to be from the meds and it is actual muscle loss - time is of the essence.

Lucy

FW
Regular Member


Date Joined May 2007
Total Posts : 482
   Posted 3/15/2011 8:58 AM (GMT -6)   
Thank you Lucy, I think I will give the doc a call. Just never sure about these things.
Take care, Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Daily Meds: Plaquenil, Zyrtec. Aciphex, Nasacort, Prozac, Ambien CR, CellCept, Bactrim, Zantac.
Daily Supplements: Calcium, B-100 Complex, Daily Vitamins.
As Needed Meds: Epinephrine, Benadryl, Proventil, Xopenex, Tylenal, Darvocet, Prednisone.

panther fern
Regular Member


Date Joined Feb 2011
Total Posts : 163
   Posted 3/16/2011 5:03 PM (GMT -6)   
I took plaquinel for a long period of time. I did not know that it could be a side affect. I have been having unusual muscle weakness, and I live in Colorado, I am in a flare so... but I was told that it could be related to seasonal allergies and my body with the meds i take (MTX. and i take an infusion orencia and tons more) i don't have a great immune system as all lupus people... well or i should say it is over active so we medicine wise keep it at bay. but short story long.. brain fog today, sorry allergy season is high in CO right now or at the beginning... and it can cause muscle weakness because of how our system reacts to simple irritations. i do take a daily inhaler Advair, and the rescue inhaler is proventil.

I am sorry you are feeling weakness. How long have you had the muscle weakness, and is it all over or specific areas? i do think getting in with your rheumy is super important to make sure nothing major is going on.

Sorry i don't have answers... I wish i did.

I hope you're feeling as well as possible soon. May you have joy in your life each day. I am feeling the overall weakness it is like having the flu with no flu.lol

this too shall pass... just wanted to send a virtual hug and encouragement.

with healing thoughts.

Josborne
New Member


Date Joined Mar 2011
Total Posts : 19
   Posted 3/16/2011 8:13 PM (GMT -6)   
Part of my Lupus is muscle weakness.  It was one of the first things I noticed when I was sick.  I keep up on whatever exercise I can do...somedays it is more and somedays it is minimal. 
 
I hope that you find something that helps.  Be blessed...in whatever is hard for you.

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1344
   Posted 3/17/2011 10:04 PM (GMT -6)   
Muscle weakness and muscle loss (death of cells) are 2 different issues.  Lupus can cause muscles to weaken but disuse atrophy (less activity) over a long period of time can profoundly weaken muscles.  If your muscles are just weakened they can be restrengthened with PT and exercise.  If cells have died only the remaining viable cells can be restrengthened.  The longer they have been neglected the more difficult it is to rehab.
 
Bill

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7723
   Posted 3/17/2011 10:34 PM (GMT -6)   
Yup, I'm with Bill. Lupus caused my muscle weakness but muscles have to be exercised even when they feel exhausted so as to avoid muscle wasting. It's best to have Dr-prescribed Physical Therapy as they are really good at determining the difference between doing not enough, just right, or too much exercise. Also they can teach you proper exercise to get the most out of whatever movements you can do.

Even if you are bed-bound you need to try and do some movements - arm & leg lifts, hands & toes clenching, whatever you can do, DO IT (or loose it).

(I think that's some ad campaign somewhere).

I never felt that Cellcept was a cause of increased weakness, even after 18 months. I also never thought Plaqenil caused the weakness, even after 9 years. For me, I always thought most weakness was a function of Lupus, or possibly as a side effect of inactivity due to Lupus fatgiue.
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

Bsime
Veteran Member


Date Joined Apr 2006
Total Posts : 1344
   Posted 3/18/2011 8:00 AM (GMT -6)   
The Nike commercials used to say "just do it."  The imperative of our bodies is to use our muscles or lose them.  It is so much harder when you are sick but you have to do what you can.  I have polymyositis and lost 40 lbs of muscle in a week and also suffered severe disuse atrophy and cellular death which resulted in being a quadriplegic.  5 years later I am downhill skiing and playing golf again only because of lots of PT/OT and then working out on my own for 5 years.  The hardest thing I have ever done but so glad I did. 
 
Therapy can be very modest efforts but they pay off in the long run and it is best to start with your doctor and a physical therapists.
 
Bill

FW
Regular Member


Date Joined May 2007
Total Posts : 482
   Posted 3/18/2011 5:46 PM (GMT -6)   
First, I thank you all so much for your responses!
I am so embarrassed. Before calling the doctor, I mentioned to my husband that I had become concerned that something might be really wrong - my upper arms and shoulders constantly ached and did not seem as strong as they had been - as recently as a month ago. I knew the lupus caused some muscle weakness but this felt "different". My DH laughed:) - and he is usually very supportive. Then he pointed out that we have been watching our grandbabies (8 months and 5 months) since shortly after their births and they have become quite the "loads" to lug around. And since I spend several hours each day carrying one or the other, DH is not at all surprised that my muscles are achy! I cannot believe that I hadn't even thought of that. But it makes sense. So, I am relieved! But tired:) Thank you all again for your responses - I appreciate it.
Take care, Fran

Dx: Lupus, sjogren's, celiac, severe allergies.
Daily Meds: Plaquenil, Zyrtec. Aciphex, Nasacort, Prozac, Ambien CR, CellCept, Bactrim, Zantac.
Daily Supplements: Calcium, B-100 Complex, Daily Vitamins.
As Needed Meds: Epinephrine, Benadryl, Proventil, Xopenex, Tylenal, Darvocet, Prednisone.

lucysgd
Veteran Member


Date Joined Jun 2008
Total Posts : 675
   Posted 3/19/2011 10:29 AM (GMT -6)   
Your story made me smile, Fran.  Glad the mystery appears to be solved.  Have fun with those grandbabies and pat yourself on the back for "working out"!
Lucy

jostu
New Member


Date Joined Mar 2011
Total Posts : 2
   Posted 3/27/2011 1:25 PM (GMT -6)   
Hi..I have been experiencing muscle weakenss for the past few month but only realized how bad it was the last two months..I told my doctor and he wont do anything..it's really bad..I cant get up off the toilet , cant make a ponytail anymore, cant barely comb my hair in the back..getting up steps is really embarassing cause if there is no railing..I CANT GET UP..NO matter how small the step...I dont know what to do anymore..I told my specialist and my family doctor and niether will do anything except give me plaquenil and arthrotec..and told me to come back in three months..I am afraid that in 3 month I will be worst and wont be able to work anymore...

Lynnwood
Veteran Member


Date Joined May 2005
Total Posts : 7723
   Posted 3/27/2011 1:37 PM (GMT -6)   
If you are having muscle weakness and don't feel like your doctor is helping -- try asking for a prescription for "physical therapy" -- that way your insurance may cover these PT folks who can guide you with simple first-step exercises to start getting some strength back.

Also make sure you are eating enough protein
Lynnwood, Lupus & Sjogren's Moderator
"Life is far too important to be taken seriously" - Oscar Wilde

jostu
New Member


Date Joined Mar 2011
Total Posts : 2
   Posted 3/27/2011 1:58 PM (GMT -6)   
thanks lynn..I hope that works although I have no med insurance...I would be willing to pay cause anything is better then living like this..having my husband put my socks on for me in the morning is what I have to do now...I just cant believe that my doctor will not listen to me...he just keeps saying..yes that is your lupus..I know it's my lupus but what can I do I ask and he just pushes the pills and says to come back...I am so frustrated....I am willing to do excercise but I can barely walk from my house to the car...so I hope he will send me...thanks again...I am feeling a little lonely like no one understands my sickness... :(
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, September 23, 2018 4:00 AM (GMT -6)
There are a total of 3,005,814 posts in 329,270 threads.
View Active Threads


Who's Online
This forum has 161805 registered members. Please welcome our newest member, fdgdfhdff8804.
214 Guest(s), 1 Registered Member(s) are currently online.  Details
fdgdfhdff8804